Watch out when you finish fingo

W
Anyone who reads the blog will know about this already, but just in case it stipped your mind…When you decide to start a new treatment, you need to think how you will tcome off it, if it doesn’t work.


The big problem comes with the immune-migration inhibitors and they cause rebound if disease is not effectiviely controlled


These are natalizumab that traps cells in the blood and fingolimod which traps cells in the lymphoid tissue. We have seen a number of times that once you stop these drugs that as the cells are there ready to go, you get rip-roaring disease activity as if all your halted relapses have been stored up and come back in one big event, leading to what is called Rebound. Some of these attacks are so agressive that you are left with permanent disability.

There are a new load of -imods waiting in the wing ready for licencing. Is this adverse event somethng that will happen to them. Sure it will as this is a problem linked to mechanism of action 
The FDA (Food and Drug Administration) has come out and warned people about this risk
Safety Alert. [Posted 11/20/2018]
AUDIENCE:
 Patient, Health Professional, Neurology, Pharmacy

ISSUE: FDA is warning that when the multiple sclerosis (MS) medicine Gilenya (fingolimod) is stopped, the disease can become much worse than before the medicine was started or while it was being taken. This MS worsening is rare but can result in permanent disability.

BACKGROUND: Gilenya is one of several medicines approved to treat a form of MS called relapsing MS, which are periods of time when MS symptoms get worse. The medicine was approved in the United States in 2010.

RECOMMENDATION:
Healthcare professionals should:
  • Inform patients before starting treatment about the potential risk of severe increase in disability after stopping Gilenya.
  • Patients should be carefully observed for evidence of an exacerbation of their MS and treated appropriately when Gilenya is stopped.
  • Patients should be advised to seek immediate medical attention if they experience new or worsened symptoms of MS after Gilenya is stopped.
  • Test for new or enhancing lesions by magnetic resonance imaging (MRI) if an increase in disability occurs and begin appropriate treatment as needed.
  • Encourage patients to read the patient Medication Guide they receive with their Gilenya prescriptions, which explains the benefits and risks of the medicine.
Patients who have been instructed to stop Gilenya, should contact your health professional immediately if you experience new or worsened symptoms such as:
  • weakness
  • trouble using arms or legs
  • changes in thinking, eyesight or balance.
Patients should not stop taking the medicine on their own and should speak to their health professional first, as stopping treatment can lead to worsening MS symptoms.

About the author

MouseDoctor

Add comment

By MouseDoctor

Translate

Categories

Recent Posts

Recent Comments

Archives